Kansas, 2018Flash Flood and Damaging Winds in Kansas, July 28 to 29, 2018
July 28 to 29, 2018 · NWS DDC · 12 events in 8 counties and zones
An isolated marginal severe thunderstorm was reported in extreme southwest Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated marginal severe thunderstorm was reported in extreme southwest Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 27, 11:27 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 27, 11:27 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1227 AM CDT Sat Jul 28 2018
...Updated for aviation discussion...
.SHORT TERM...(This evening through Saturday)
Issued at 1256 PM CDT Fri Jul 27 2018
Likely MCS/squall line event with damaging winds up to 80 mph
especially for areas west of highway 283 and localized flash
flooding as thunderstorms could produce heavy rains of 2+ in/hr.
Thunderstorm convection has initiated this morning across
northeast Colorado and southwest Nebraska in association with a
shortwave trough going through northern Colorado and Wyoming. The
wave will continue to move south and east into western Kansas by
this evening. A stalled out frontal boundary along the Kansas-
Colorado border and a trough in eastern Colorado will be the focus
of more thunderstorm initiation late this afternoon and this
evening. The environment ahead of the storms especially west of
highway 283 will have CAPE values in the 2500 J/kg range.
Thunderstorms in northwest Kansas will initially be in supercell
form and then quickly turn linear as they dive into southwest
Kansas. Hence the wind threat will be greatest with the hail
threat not as great.
Most of the activity should be out of the area shortly after
midnight and with subsidence behind the MCS we should see
clearing skies and slightly cooler temperatures for our Saturday.
It remains to be seen if the atmosphere will recover enough in
the afternoon for another forecast MCS event Saturday night into
Sunday morning in western Kansas which will be discussed more in
detail in the long term.
.LONG TERM...(Saturday night through Friday)
Issued at 141 PM CDT Fri Jul 27 2018
More MCS events on the horizon for both Saturday and Sunday
nights as the upper level pattern stays out of the northwest with
shortwaves coming in from northern Colorado into western Kansas.
Severe threat at this point should stay mainly in the strong wind
range...with the flooding threat starting to increase if the
storms continue to produce heavy rains over the same areas.
Saturday night NAM, GFS, and Euro are all in pretty good agreement
a large swath of rain from thunderstorms will move in from
northwest Kansas mainly around midnight into the early morning. If
the atmosphere can recover during the day Saturday from Friday's
event...the possibility of damaging winds could exist again for
the area as the storms move through. NAM has modest CAPE amounts
of 1500-2000 Saturday evening so it won't be a widespread severe
event at this point.
Sunday's forecast is a rinse and repeat. Clearing skies from
subsidence behind the MCS should allow the atmosphere to recover
in the afternoon and another shortwave moves in from eastern
Colorado by the evening. Widespread showers and thunderstorms
should move through western Kansas between sunset and midnight
with strong winds and heavy rains possible again.
Early next week sets the stage for some unseasonably cool
temperatures for July. A large trough over the central and
northern plains combining with a wet ground, cloud cover, 850 mb
temps in the 15-18 (C) range and surface winds out of the north
could lead high temps on Monday to struggle to get to 80. The cool
weather pattern will continue into Tuesday as the trough slowly
moves eastward.
Temps should slowly warm through the mid-week, the upper level
pattern will continue mainly with northwest flow so with any
shortwaves moving in...more opportunities for rain could be in
the forecast from Wednesday through Friday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1221 AM CDT Sat Jul 28 2018
T-storms will end at KDDC by 07z. Winds will become southeasterly
at 10-12 kts today between 14-16z as a weak surface trough
develops. These moist winds and daytime heating will result in
airmass destabilization once again; and given the west to
northwesterly upper level jet that remains in place, another round
of t-storms will affect the TAF sites near the end of the period
(03-08z) with high winds and heavy rain.
&&
.HYDROLOGY...
Issued at 257 PM CDT Fri Jul 27 2018
Localized heavy rains from the forecast MCS event tonight along
with more potential for heavy rains Saturday and Sunday nights
going over saturated grounds have led to a slight risk of flash
flooding for much of southwest Kansas. Any thunderstorms will
have the capability of producing heavy rain in the order of up to
2+ in/hr rainfall rates and this could lead to localized flash
flooding.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 62 87 65 83 / 90 10 50 30
GCK 61 87 64 82 / 100 10 50 20
EHA 63 90 63 87 / 80 10 30 10
LBL 64 88 66 86 / 90 10 40 20
HYS 63 83 64 78 / 70 20 50 30
P28 69 88 69 84 / 60 20 50 40
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Finch
HYDROLOGY...Tatro
Hazardous weather outlook, Jul 27, 1:57 PM CST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 PM CDT Fri Jul 27 2018
KSZ030-031-043>046-061>066-074>081-084>090-282000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 PM CDT Fri Jul 27 2018 /157 PM MDT Fri Jul 27 2018/
The potential is becoming more likely for thunderstorms to
produce damaging straight line winds across southwest Kansas
mainly for areas west of highway 183 after 7 pm this evening.
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...This afternoon and tonight.
Day 1 Discussion
----------------
Thunderstorms will move into western Kansas tonight with the
potential for straight line winds up to 80 mph. Rainfall rates
from these storms could be in the 2+ inch per hour range which
could lead to some localized flash flooding.
Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Days 2-7 Discussion
-------------------
Thunderstorms will be possible again Saturday and Sunday nights
with localized flash flooding and damaging winds possible.
Days 2-7 Hazards
----------------
* Saturday
- Flooding: Limited risk
- Lightning: Elevated risk
- Severe thunderstorm: Limited risk
- Excessive heat: Limited risk
* Sunday
- Flooding: Limited risk
- Lightning: Elevated risk
- Severe thunderstorm: Limited risk
* Monday
- Lightning: Elevated risk
* Tuesday
No hazards.
* Wednesday
- Lightning: Limited risk
* Thursday
- Lightning: Limited risk
- Excessive heat: Limited risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed after 7 pm tonight for areas
mainly west of highway 183.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jul 27, 9:19 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 2 NNW ULYSSES 37.60N 101.37W
07/27/2018 M62 MPH GRANT KS AWOS
&&
LEESpecial weather statement, Jul 27, 9:28 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1028 PM CDT FRI JUL 27 2018
KSZ088>090-280430-
Clark KS-Barber KS-Comanche KS-
1028 PM CDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARBER...COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 1130 PM CDT...
At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lake Coldwater, moving southeast at 20 mph. Other
strong thunderstorms were developing south of Sitka and also between
Wilmore and Sun City.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Coldwater, Protection, Hardtner, Sitka, Sun City, Wilmore, Aetna,
Lake Coldwater and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southwestern Kansas.
LAT...LON 3700 9985 3737 9961 3738 9884 3700 9851
TIME...MOT...LOC 0327Z 331DEG 17KT 3732 9947
UMSCHEID
Local storm report, Jul 27, 10:01 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FLASH FLOOD GARDEN CITY 37.98N 100.86W
07/27/2018 FINNEY KS LAW ENFORCEMENT
GARDEN CITY PD RELAYED INFORMATION OF SOME
STALLED VEHICLES DUE TO FLOODED ROADS IN
PARTS OF THE CITY.
&&Special weather statement, Jul 27, 10:15 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1115 PM CDT FRI JUL 27 2018
KSZ076>078-086>088-280515-
Gray KS-Seward KS-Meade KS-Clark KS-Haskell KS-Ford KS-
1115 PM CDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...EASTERN SEWARD...
MEADE...GRAY...SOUTHEASTERN HASKELL AND NORTHWESTERN CLARK COUNTIES
UNTIL 1215 AM CDT...
At 1115 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Charleston to 3 miles
southwest of Montezuma to 3 miles southeast of Hayne. Movement was
east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Dodge City, Cimarron, Meade, Montezuma, Minneola, Fowler, Kismet,
Copeland, Ingalls, Ensign, Meade State Park, Howell, Missler, Hayne,
The Haggard Elev, Ft. Dodge and Plains.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.
LAT...LON 3700 10090 3757 10062 3785 10063 3791 10001
3756 9984 3700 10013
TIME...MOT...LOC 0415Z 270DEG 30KT 3778 10059 3757 10051 3707 10076
JJOHNSONLocal storm report, Jul 27, 11:05 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 AM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST 4 NE HAYNE 37.15N 100.75W
07/27/2018 M70 MPH SEWARD KS MESONET
MESONET STATION UR350, 4 NE HAYNE.
&&
RBSpecial weather statement, Jul 27, 11:44 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1244 AM CDT SAT JUL 28 2018
KSZ088-089-280700-
Clark KS-Comanche KS-
1244 AM CDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND CLARK COUNTIES UNTIL
200 AM CDT...
At 1244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Clark State Lake to 9 miles
southeast of Acres to 10 miles northwest of Buffalo. Movement was
east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Ashland, Coldwater, Protection, Sitka, Wilmore, Lake Coldwater, Acres
and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southwestern Kansas.
LAT...LON 3700 9994 3704 9993 3737 10003 3736 9909
3700 9909
TIME...MOT...LOC 0544Z 274DEG 24KT 3729 9981 3703 9973 3696 9972
RBURGEvent by event
6 thunderstorm wind, 5 heavy rain, 1 flash flood. Local standard time, as filed.
Flash Flood, Finney
- When
- July 28, 2:11 AM CST to July 29, 12:11 AM CST
- Where
- Finney County, 0.88 mi NE of Garden City to 0.56 mi NE of Garden City
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 37.980, -100.860
Numerous streets were flooded by heavy rain.
Heavy Rain, Finney
- When
- July 28, 5:47 AM CST to July 29, 5:47 AM CST
- Where
- Finney County, 0.54 mi E of (Gck)garden City Arpt
- Reported by
- ASOS
- Coordinates
- 37.930, -100.720
Rainfall of 2.14 inches fell in the 24 hour period.
Heavy Rain, Pratt
- When
- July 28, 6:00 AM CST to July 29, 6:00 AM CST
- Where
- Pratt County, 2.82 mi ESE of Cullison
- Reported by
- CoCoRaHS
- Coordinates
- 37.620, -98.850
Rainfall of 4.32 inches was observed.
Heavy Rain, Pratt
- When
- July 28, 6:00 AM CST to July 29, 6:00 AM CST
- Where
- Pratt County, 2.82 mi S of Pratt
- Reported by
- CoCoRaHS
- Coordinates
- 37.610, -98.740
Rainfall of 4.90 inches was observed.
Heavy Rain, Haskell
- When
- July 28, 8:00 PM CST to July 29, 5:48 AM CST
- Where
- Haskell County, 0.55 mi E of Sublette
- Reported by
- Mesonet
- Coordinates
- 37.480, -100.840
Rainfall of 2.96 inches was measured.
Heavy Rain, Pratt
- When
- July 28, 8:00 PM CST to July 29, 6:00 AM CST
- Where
- Pratt County, 0.55 mi W of Cullison
- Reported by
- Public
- Coordinates
- 37.630, -98.910
Rainfall of 4.50 inches was observed.
Thunderstorm Wind, Morton
- When
- July 28, 8:44 PM CST
- Where
- Morton County, 4.75 mi NW of Elkhart
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.040, -101.970
Thunderstorm Wind, Meade
- When
- July 28, 11:40 PM CST
- Where
- Meade County, 1.79 mi ENE of Hobart
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.280, -100.550
Thunderstorm Wind, Ford
- When
- July 28, 11:45 PM CST
- Where
- Ford County, 1.49 mi SSE of Dodge City Wilrds Ar
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -99.910
A power pole and several tree branches were broken by the high wind.
Thunderstorm Wind, Ellis
- When
- July 29, 12:10 AM CST
- Where
- Ellis County, 2.26 mi WSW of Walker
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.860, -99.110
Thunderstorm Wind, Pratt
- When
- July 29, 12:55 AM CST
- Where
- Pratt County, Pratt Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.700, -98.750
Thunderstorm Wind, Stafford
- When
- July 29, 1:59 AM CST
- Where
- Stafford County, 10.69 mi ENE of Hudson
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.140, -98.480
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 28 to 31, 201815 deaths · 11 events
- Tornadoes and Hail in Wyoming, July 28, 2018EF3 · 5 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 20181 death · 1 injured · $2,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Nebraska, July 28, 2018$6.3 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in New Hampshire, July 28, 20188 injured · 1.25 in hail · 23 events
- Damaging Wind and Heavy Rain in Arizona, July 28, 2018$87,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28 to 29, 2018$37,000 · 2.5 in hail · 6 events
- Damaging Winds in Mississippi, July 28, 2018$38,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Florida, July 28 to 29, 2018$29,000 · 50 kt wind · 3 events
- Tornado and Hail in Colorado, July 28, 2018EF0 · 18 events
- Flash Flood and Dust Storm in Arizona, July 28 to 29, 2018$15,000 · 2 events
- Damaging Winds in Vermont, July 28, 201860 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776532, 776536, 776540, 776541, 776538, 776539, 776528, 776529, 776530, 776531, 776533, 776534.